Findings were consistent even after taking into account the severity of the person's illness
A group of drugs commonly prescribed for insomnia, anxiety and breathing issues "significantly increase the risk" that older people with chronic obstructive pulmonary disease, or COPD, need to visit a doctor or Emergency Department for respiratory reasons, new research has found.
Benzodiazepines, such as Ativan or Xanax, may actually contribute to respiratory problems, such as depressing breathing ability and pneumonia, in these patients, said Dr. Nicholas Vozoris, a respirologist at St. Michael's Hospital.
Dr. Vozoris said the findings are significant, given that 5 to 10 per cent of the Canadian population has COPD (also known as emphysema), which is mainly caused by smoking. His previous research has shown that 30 per cent of older Canadians with COPD are prescribed benzodiazepines.
His new research was published online today in the European Respiratory Journal. Dr. Vozoris said he believes this is the first study to look at clinical outcomes of COPD patients prescribed these drugs. He used databases at the Institute for Clinical Evaluative Studies to identify older adults in Ontario who had been diagnosed with COPD, as well as prescription, health insurance and hospitalization records.
He found that COPD patients who had been newly prescribed a benzodiazepine were at 45 per cent increased risk of having an exacerbation of respiratory symptoms requiring outpatient treatment. They were at 92 per cent greater risk of needing to visit an Emergency Department for COPD or pneumonia. There was an elevated, but not statistically significant, risk of also being hospitalized for respiratory reasons.
He said the findings were consistent even after taking into account the severity of the person's illness - i.e. they were true for people with less advanced and more advanced COPD.
"Physicians, when prescribing these pills, need to be careful, use caution and monitor the patients for respiratory side effects," said Dr. Vozoris. "Patients also need to watch for respiratory-related symptoms."